Florida, 2004

Damaging Wind in Florida, July 15, 2004

July 15, 2004 · NWS JAX · 1 event in 1 county or zone

Trees down on powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees down on powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:42 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 15, 1:42 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT THU JUL 15 2004

.CURRENTLY...STRONG TO SVR TSTMS ONGOING ACROSS THE E 1/2 OF THE
AREA. THIS ACTIVITY IS FIRING IN RESPONSE TO A COMBINATION OF HIGH
INSTABILITY...A VORTICITY AXIS EXTENDING FROM THE W ATLC ACROSS N FL
TO THE N CENTRAL GOMEX (WITH INDIVIDUAL VORT MAXES MOVING ALONG
IT)... AND STRENGTHENING LOW-LEVEL SHEAR. 500 MB TEMPS HAVE DROPPED
UPSTREAM TO AROUND -9C AND LIS ARE APPROACHING -10. ONLY NVA
(NEGATIVE VORTICITY ADVECTION) NW OF THE AREA IS PREVENTING TSTMS
FROM ERUPTING...BUT ISOLD CONVECTION OVER SE AL AND OUR N GA ZONES
MAY BE SIGN OF MORE EXTENSIVE DEVELOPMENT LATER IN THE DAY AHEAD OF
SFC FRONT.

.SHORT TERM...LOSS OF DAYTIME HEATING AND LACK OF DYNAMICS WILL
REDUCE POPS THIS EVENING...ALTHO SHEAR AXIS WILL REMAIN ACROSS S
ZONES. IN ADDITION...ANY OUTFLOWS INTO VERY UNSTABLE AIR OVER
REMAINDER OF ZONES MAY KEEP CONVECTION GOING LATE IF IT CAN DEVELOP.
FOR NOW...WILL KEEP CHANCE POPS THRU EVENING OVER MOST ZONES AND
DIMINISH TOWARD MIDNIGHT. MAY NEED TO ADJUST THIS TOWARD PRESS TIME.

FRI...LACK OF ORGANIZED PVA WILL LEAD TO LESS BUT MORE UNIFORM
COVERAGE OF MAINLY AFTN TSTMS. HOWEVER...THIS FCST IS CONTINGENT ON
NO IMPULSES MOVING RAPIDLY SE ON BACKSIDE OF ABNORMALLY DEEP ATLC
TROF. NEEDLESS TO SAY...THERE IS A LOT OF UNCERTAINTY WITH THIS
FCST. MAV MOS SHOWS VERY HIGH POPS...WITH MORE THAN 80% ACROSS S
ZONES. THINK THIS IS OVERDONE...BUT ALSO DONT BUY LACK OF
SIGNIFICANT POPS IN ETA. SO...WILL USE GFS PRECIP FIELD BUT SCALE
BACK ROUGHLY 20%. THANX FOR COORD MLB/TBW

SAT...MODEL DIFFERENCES CONTINUE WITH GFS DEVELOPING SIGNIFICANT SFC
LOW NR KATL. NO SUCH DEVELOPMENT IN ETA SUITE. HOWEVER...MOS NUMBERS
CLOSE SO WILL GENERALLY BLEND WITH ROUGHLY 60% AREA-WIDE.

.LONG TERM...GRADUALLY REDUCE POPS THRU THE PERIOD AS GFS INDICATES
MORE MID-LEVEL DRYING OCCURS AND PATTERN DAMPENS SOMEWHAT BY THE
MIDDLE OF NEXT WEEK.

&&

.MARINE...ANOTHER NOCTURNAL SURGE TONIGHT WITH SCEC NEEDED. NOT MUCH
CHANGE TO REMAINDER OF FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 94 72 89 / 30 30 20 60
SSI 75 90 76 88 / 40 30 20 60
JAX 73 92 73 90 / 40 40 30 60
SGJ 75 91 75 90 / 40 50 30 60
GNV 72 90 72 88 / 30 50 40 60
OCF 72 89 72 88 / 30 50 40 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/CAMP
Hazardous weather outlook, Jul 15, 8:30 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU JUL 15 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
930 AM EDT THU JUL 15 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS LATE THIS MORNING WITH
THE EARLY DEVELOPMENT IN THE SUWANNEE VALLEY AND ALONG THE
FLORIDA/GEORGIA STATE LINE.  BEST CHANCES MAINLY IN THOSE COUNTIES
ALONG AND NORTH OF INTERSTATE 10. STORMS WILL BE MOVING EAST AT 20
MPH. A FEW STORMS MAY BECOME STRONG TO SEVERE AND PRODUCE DOWNBURST
WIND GUSTS TO 50 MPH...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL TO 2 INCHES OR MORE.

HEAT INDICES MAY APPROACH 105 DEGREES IN AREAS THAT DO NOT GET EARLY
RAIN...LATER THIS AFTERNOON. INDICES THIS HIGH CAN RESULT IN HEAT
EXHAUSTION IN A SHORT AMOUNT OF TIME. IF YOU PLAN TO BE
OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THE PERIOD. ISOLATED STORMS WILL PRODUCE
STRONG GUSTY WINDS AND HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

WELSH

In the hours before

Local storm report, Jul 15, 4:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          HORTENSE                31.33N 81.96W
07/15/2004                   BRANTLEY           GA   PUBLIC

            TRUCKER REPORTED TORNADO FOLLOWED HIM DOWN US 301. CALLED
            FROM HORTENSE TO WAYNE COUNTY EM.

&&

CARROLL
Special weather statement, Jul 15, 4:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT THU JUL 15 2004

GAZ149-163-152215-
ATKINSON GA-CLINCH GA-
534 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND
ATKINSON COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 615 PM
EDT...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
PEARSON TO 5 MILES EAST OF HOMERVILLE...OR ALONG A LINE EXTENDING
FROM PEARSON TO 3 MILES SOUTHWEST OF ARGYLE...MOVING EAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PEARSON...HOMERVILLE AND COGDELL THROUGH 615 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. STAY INDOORS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 15, 4:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT THU JUL 15 2004

GAZ152-152230-
BRANTLEY GA-
545 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 630 PM EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF RAYBON TO 10 MILES WEST OF NAHUNTA...OR ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF PATTERSON TO HOBOKEN...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND RAYBON AND NAHUNTA THROUGH 630 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Jul 15, 4:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NICHOLLS                31.52N 82.64W
07/15/2004  1.00 INCH        COFFEE             GA   PUBLIC

            QUARTER SIZE HAIL.

0530 PM     HAIL             WARESBORO               31.25N 82.47W
07/15/2004  0.88 INCH        WARE               GA   EMERGENCY MNGR

            NUMEROUS REPORTS OF NICKEL SIZE HAIL FROM PARTS OF THE
            COUNTY. WINDS ESTIMATED 40 TO 50 MPH NEAR WARESBORO.

0532 PM     TSTM WND DMG     WARESBORO               31.25N 82.47W
07/15/2004                   WARE               GA   PUBLIC

            TREES DOWN ALONG HIGHWAY 122.

0535 PM     TSTM WND DMG     WAYCROSS                31.21N 82.36W
07/15/2004                   WARE               GA   EMERGENCY MNGR

            POWER POLE DOWN AND TREE DOWN ON CAR. ALSO DIME SIZE HAIL
            AND ESTIMATED 60 MPH WINDS IN THE EMERSON PARK AREA.
            REPORTED BY 911 CENTER.

0540 PM     TSTM WND DMG     WAYCROSS                31.21N 82.36W
07/15/2004                   WARE               GA   PUBLIC

            NUMEROUS TREES DOWN ALL OVER THE CITY. US-1 UNDERPASS IN
            WAYCROSS FLOODED AND BLOCKED OFF.

&&

CARROLL
Special weather statement, Jul 15, 4:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT THU JUL 15 2004

FLZ024-025-032-152230-
CLAY FL-DUVAL FL-NASSAU FL-
552 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CLAY AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS UNTIL 630 PM EDT...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
20 MILES WEST OF CALLAHAN TO 23 MILES SOUTHWEST OF DOCTORS INLET...OR
ALONG A LINE EXTENDING FROM 17 MILES WEST OF HILLIARD TO 13 MILES
SOUTHEAST OF RAIFORD...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BRYCEVILLE...NORMANDY...
NASSAU VILLAGE-RATLIFF...JACKSONVILLE HEIGHTS...DOCTORS INLET AND
CALLAHAN THROUGH 630 PM EDT. GUSTY WINDS OF UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAIN AND
FREQUENT LIGHTNING WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Jul 15, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             5 S JACKSONVILLE INTERN 30.41N 81.71W
07/15/2004  0.50 INCH        DUVAL              FL   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED IN HIGHLANDS AREA ALONG
            WITH 35 KNOT WINDS.

1050 AM     TSTM WND DMG     8 N HILLIARD            30.81N 81.92W
07/15/2004                   NASSAU             FL   EMERGENCY MNGR

            TREES DOWN BLOCKING ROAD ALONG HWY 121. REPORT RELAYED
            FROM ROAD AND BRIDGE DEPT.

1050 AM     HAIL             5 NW HILLIARD           30.75N 81.98W
07/15/2004  1.75 INCH        NASSAU             FL   PUBLIC

            REPORTED BY TRUCKER AT FRIENDLY EXPRESS TRUCK STOP NEAR
            BOULOGNE ALONG HWY 121.

1115 AM     HAIL             WOODBINE                30.96N 81.72W
07/15/2004  0.25 INCH        CAMDEN             GA   LAW ENFORCEMENT

            REPORTED BY SHERIFFS OFFICER.

1115 AM     TSTM WND GST     KINGSLAND               30.79N 81.66W
07/15/2004  45 MPH           CAMDEN             GA   LAW ENFORCEMENT

            LIMBS DOWN WITH ESTIMATED WIND GUSTS OF 40 TO 50 MPH.

1130 AM     TSTM WND DMG     2 NW JASPER             30.54N 82.98W
07/15/2004                   HAMILTON           FL   EMERGENCY MNGR

            FEW TREES DOWN IN LAKE ALCYON SUBDIVISION. NUMEROUS
            LIGHTNING STRIKES.

1240 PM     HAIL             2 S FOLKSTON            30.81N 82.01W
07/15/2004  0.75 INCH        CHARLTON           GA   UTILITY COMPANY

            TREES ALSO SNAPPED OFF ONTO POWERLINES AND POWERLINES
            DOWNED BY WIND.

0100 PM     FUNNEL CLOUD     9 WSW LAKE BUTLER       29.97N 82.48W
07/15/2004                   UNION              FL   TRAINED SPOTTER

            FUNNEL CLOUD BRIEFLY DECENDED FROM TSTM NEAR PROVIDENCE.
            REPORTED BY SPOTTER UNI-48.

0200 PM     HAIL             NICHOLLS                31.52N 82.64W
07/15/2004  1.00 INCH        COFFEE             GA   PUBLIC

            QUARTER SIZE HAIL.

0212 PM     HAIL             BAXLEY                  31.76N 82.35W
07/15/2004  0.75 INCH        APPLING            GA   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED BY APPLING COUNTY EM.

0221 PM     HAIL             NICHOLLS                31.52N 82.64W
07/15/2004  1.75 INCH        COFFEE             GA   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED BY POLICE AND GENERAL PUBLIC.

0238 PM     TSTM WND GST     8 WSW BUNNELL           29.42N 81.38W
07/15/2004  45 MPH           FLAGLER            FL   AMATEUR RADIO

            REPORTED BY HAM RADIO OPERATOR IN ST JOHNS PARK. RELAYED
            BY FLAGLER COUNTY EM.

0245 PM     HAIL             BICKLEY                 31.41N 82.60W
07/15/2004  0.88 INCH        WARE               GA   PUBLIC

            NICKEL SIZE HAIL REPORTED BY PUBLIC.

0304 PM     HAIL             3 E BUNNELL             29.47N 81.21W
07/15/2004  0.25 INCH        FLAGLER            FL   EMERGENCY MNGR

            PEA SIZE HAIL AND 45 MPH WIND GUST REPORTED BY FLAGLER
            COUNTY AIRPORT RELAYED BY FLAGLER EM.

0320 PM     HAIL             GARDI                   31.54N 81.80W
07/15/2004  0.75 INCH        WAYNE              GA   EMERGENCY MNGR

            PENNY SIZE HAIL.

0335 PM     HAIL             GARDI                   31.54N 81.80W
07/15/2004  1.00 INCH        WAYNE              GA   NWS EMPLOYEE

            3/4 TO 1 INCH HAIL REPORTED BY OFF-DUTY NWS EMPLOYEE.

0335 PM     TORNADO          HORTENSE                31.33N 81.96W
07/15/2004                   BRANTLEY           GA   PUBLIC

            TRUCKER REPORTED TORNADO FOLLOWED HIM DOWN US 301. CALLED
            FROM HORTENSE TO WAYNE COUNTY EM.

0530 PM     HAIL             WARESBORO               31.25N 82.47W
07/15/2004  0.88 INCH        WARE               GA   EMERGENCY MNGR

            NUMEROUS REPORTS OF NICKEL SIZE HAIL FROM PARTS OF THE
            COUNTY. WINDS ESTIMATED 40 TO 50 MPH NEAR WARESBORO.

0532 PM     TSTM WND DMG     WARESBORO               31.25N 82.47W
07/15/2004                   WARE               GA   PUBLIC

            TREES DOWN ALONG HIGHWAY 122.

0535 PM     TSTM WND DMG     WAYCROSS                31.21N 82.36W
07/15/2004                   WARE               GA   EMERGENCY MNGR

            POWER POLE DOWN AND TREE DOWN ON CAR. ALSO DIME SIZE HAIL
            AND ESTIMATED 60 MPH WINDS IN THE EMERSON PARK AREA.
            REPORTED BY 911 CENTER.

0540 PM     TSTM WND DMG     WAYCROSS                31.21N 82.36W
07/15/2004                   WARE               GA   PUBLIC

            NUMEROUS TREES DOWN ALL OVER THE CITY. US-1 UNDERPASS IN
            WAYCROSS FLOODED AND BLOCKED OFF.

&&
SUMMARY OF REPORTS RECEIVED 7/15/04 BY JAX NWS THRU 6 PM (2200Z)

CARROLL

The radar

The Jacksonville radar (KJAX), 14 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 15, 5:15 PM EST
Where
Nassau County, Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
30.567, -81.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405909.